Acitretin has made Hair curly,

Posted Sat 13 Mar 2021 05.25 by Shaun McPrawn

Has anyone’s hair went curly on Acitretin?? Will my hair return to its normal straight state now I’ve discontinued the medication?? Can’t find any info on hair curling due to acitretin and returning to normal?? Am worried.

Posted Sat 13 Mar 2021 18.11 by Steview
A P sufferer for over 30 years, through good and bad times.

I remember that in the first year or so. I actually liked the look of it lol. Sadly the longer on the drug I started losing hair. Good luck.

Posted Sat 13 Mar 2021 18.13 by Shaun McPrawn

Thanks for the reply, did your hair come back? And is it still curly now?

Posted Sat 13 Mar 2021 18.20 by Steview
A P sufferer for over 30 years, through good and bad times.

I had a thick head of hair when I started but I do put loss of hair down to acitretin. I am 30 years older now so age and other meds have took its toll unfortunately.

Posted Mon 12 Apr 2021 00.11 by Jo B

I've been on acitretin for 18 months and my hair has become very dry and wispy, as well as extremely curly. It's taken ages to get an appointment with the derm to discuss but I finally have a date in June. Not hopeful that much can be done but at least I might get some information, as you're right there's almost nothing out there.

Posted Mon 12 Apr 2021 18.11 by Moggy1

I have seen my dermatologist today and asked about effect acitretin has on making hair curly and he said he wasn’t aware it made your hair curly 🤔 I have agreed to start taking 10 mg of acitretin as I am desperate and have no idea when I will be able to access phototherapy. He said I will probably not even know I am taking it . I hope he is right . Afraid to take it by myself waiting for my husband to come home to take the tablet. Will let you know how I get on Take care everyone x

Posted Mon 12 Apr 2021 18.17 by Shaun McPrawn

It definitely can make your hair curly mine has changed beyond all recognition. It’s showing no signs of going back to normal either I stopped taking that medication four months ago. I hate the new hair it’s horrible.

Posted Mon 12 Apr 2021 18.22 by Moggy1

Shaun what strength tablet were you taking ? How long did you take it for ? My hair is curly already and I love my hair so it’s a bit worrying. Did you have any issues with mood changes as that’s my main worry

Posted Mon 12 Apr 2021 18.28 by Shaun McPrawn

I was taking 20mg a day for a year. Before my hair began to badly thin and obviously went almost like an affro. (I had straight hair before hand). No I didn’t suffer from any mental issues, mood etc. Just very dry lips and inner nose. As far as my psoriasis was concerned the Acitretin virtually cleared me, if I could go back however I’d refuse to take it. It wasn’t worth it at all,

Posted Mon 12 Apr 2021 18.46 by Moggy1

Apart from the hair issue is that the only reason you wouldn’t of taken it ? Are you clear now and how soon did it come back after stopping taking it. Thank you for you responses I really appreciate it

Posted Mon 12 Apr 2021 18.48 by Jo B

Shaun McPrawn I am having an almost identical experience on 20mg - initial hair loss at 6 months (straight hair) followed by very tight curly regrowth (which I hate) over the past 12 months. Dry lips and nose, sticky skin on soles of feet. No mood problems. Almost complete clearing of P. From my reading, hair loss is a common side effect but curling is much more rare, hence lots of derms just don't know it can happen. I've been offered methotrexate as an alternative to acitretin but it's more toxic and no guarantee the curling will stop (since no-one seems to understand why it happens), so I don't know what to do. I am researching this almost constantly and hope I might get some information from my apt in June - my usual derm has referred me to a new derm specialising in hair shaft disorders. Happy to update here if I get anything useful.

Posted Mon 12 Apr 2021 18.50 by Shaun McPrawn

It’s ok mate anytime. I wouldn’t take it because it’s changed my hair which I hate and the psoriasis has returned slowly as soon as I stopped taking it so overall it just wasn’t worth it. The dry lips etc you get used to but it can be a pain in the arse I won’t lie. I found sometimes if I laughed I’d forget about my lips and the sudden change to a smile could crack my lip and it would bleed. But those side affects as I say are not a problem really. Just gutted about the new hair.

Posted Mon 12 Apr 2021 18.59 by Moggy1

I am also thinking of buying a hand held lamp. Do you know if I can use this while taking it. Jo do you mind if I ask are you male or female Only asking as I am a girl and wondered if the curly issue effects both sexes

Posted Mon 12 Apr 2021 19.04 by Shaun McPrawn

Thanks Jo, yes any information you can find please do post it here id be very interested. Yeah seems like we have had the exact same experience here. I have researched myself as much as I could on the internet and different forums etc. Out of all the people who said their hair went curly sadly most said it was permanent, only three people replied to me saying it returned to original form. I’m hoping it eventually grows back my old hair soon. Hope you’re ok and not letting it get you down.

Posted Mon 12 Apr 2021 19.06 by Jo B

No problem Moggy, I'm female. The only 2 case studies I found of this curling were also female but there's so little information available it's hard to know if it's related to sex. I guess it's just a lot more noticeable for women - I've had to get used to explaining that no, I haven't had an old-lady curly perm, it's a medication side-effect. I don't know about the lamp. I did ask a GP years ago if they worked and was told that if a product can be sold to anyone it would be too weak to make any difference to psoriasis. Effective light therapy needs careful supervision.

Posted Mon 12 Apr 2021 19.11 by Steview
A P sufferer for over 30 years, through good and bad times.

Acitretin v Methotrexate Methotrexate any day in my experience. Both are toxic meds with side effects but apart from Mtx being an immunosuppressant whilst acitretin isn't, I just found the side effects too nasty.

Posted Mon 12 Apr 2021 19.27 by Moggy1

Sorry last question of the day 😂 Am I ok to go to the hairdresser and have my hair coloured ?

Posted Mon 12 Apr 2021 21.30 by Jo B

Moggy I think you should be fine to have your hair coloured. I've been using a home colour cos I can't do curly *and* grey, and it hasn't been a problem. Professional products are probably even safer. McPrawn, it does get me down quite a bit. So it's helpful to talk to other people who 'get it'! Thank you 😊

Posted Tue 13 Apr 2021 20.33 by MegaMan

I took Acitretin and it made my hair go curly (looked pretty cool!) I also had dry lips and my skin peeled but it was worth it because it cleared my psoriasis by about 90% I started on 10mg for two weeks then 20mg for a further two weeks then 30mg for about 3 months. Once id stopped taking it my hair went back to normal and the psoriasis stayed away for about 4 to 5 years.

Posted Tue 13 Apr 2021 20.36 by Shaun McPrawn

How long till your hair returned to normal? I’ve been off the tablets 3 months and it’s still really curly

To take part, sign in or register with us

We use cookies to help us provide you with a better service, but do not track anything that can be used to personally identify you. If you prefer us not to set these cookies, please visit our Cookie Settings page or continue browsing our site to accept them. Close